Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Is thyroid treatment necessary while on sb12 injections?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Hi Doctor. I have had some colitis infection before. Now after blood test my TSH = 6.6 and Sb12 =160. I also have hives and decreased sexual attraction. My doctor is treating me with sb12 injections and nothing for thyroid. When asked he told TSH may be affected by Sb12 and hence test once more after a month. Isnt it neccessary for me to get thyroid treatment now ?
Posted Sat, 21 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Deepak Anvekar 1 hour later
Hello Navsingh.

The normal levels of TSH in adults are 0.4-4.5 mIU/L or 0.4-4.5 mU/L (SI units).

Based on the test results it seems that you have a high TSH, which is a indicative of hypothyrodism.

But the need for treatment is based not just on the test results, but also on the presence of symptoms of hypothyroidism. In addition, other tests like T3 , T4 levels also need to be know before treatment is considered.

some important signs of hypothyroidism include : cold sensitivity, Constipation, Depression , Fatigue or feeling slowed down, Joint or muscle pain, Paleness or dry skin, Thin, brittle hair or fingernails , Weakness and Weight gain.

In case you have some of the above symptoms , then treatment might be needed.

The other factor, that needs to be taken in to care is that your prior history of colitis, which can cause inflammatory changes and then elevate TSH Levels, which is a false result. This is called Factitious hypothyroidism.

Hope I have answered your query.

I will be available to answer your follow up queries.
Above answer was peer-reviewed by
Follow-up: Is thyroid treatment necessary while on sb12 injections? 20 hours later
Hi Doctor. Thank you so much for answering the query. I do have fatigue and reduced mental ability/concentration but not cold sensitivity. My doctor said its because of b12 deficiency and he is giving me injections plus nervigen. Colitis has happened to me many times but after the last one before 2 months it didnt appear again.

I have some other symptom of white hives which appear on my whole body and itch frequently. Is this related to some intestinal disease or TSH? I had tea one day after a month and I started feeling nausea, uneasiness, gasitic and hives also were more that day. I also feel some hot thing behind my eye balls some times. However b12 improves my health when given injection, but my worry is if I have some other disease. Which specialist should I contact regarding this.
Answered by Dr. Deepak Anvekar 11 minutes later
Hello Navsingh,

You might benefit by consulting with a endocrinologist for further management of your symptoms.

Since your TSH is elevated, you should get additional tests like T3, T4, free T3 Levels which will indicate the correct thyroid status and rule out other issues.

In Addition blood tests like ESR, CRP can be done to detect any chronic inflammatory conditions.

The hives you have described could be due to a allergy disorder. You might benefit by taking OTC antihistaminics like benadryl, which will reduce the hives and icthing. In addition you can apply cold packs to the hives and they will reduce the need for scratching. Remember that when you scratch more, skin will get damaged and result in bacterial infections.

Please feel free to ask any other doubts if you have.

Wish you a good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor